Search Results for ‘bath salts’

Review emphasizes the molecular pharmacology of “bath salts”

May 2, 2014, 5:59 pm

charlie-sheen-bath-salts__oPt★★★½☆

Synthetic Cathinones (“Bath Salts”) Banks ML et al. J Emerg Med 2014 May;46:632-42.

Abstract

If you’re a structure geek like I am, this article is an interesting read as it walks you through the molecular details affecting the actions of bath salts.

Bath salts are synthetic substituted forms of cathinone, which itself is a monoamine alkaloid built on a scaffolding …

Read More »

Case Conference: agitated delirium from snorting “bath salts”

December 27, 2013, 4:12 pm

★★★½☆

Case 40-2013: A 36-Year-Old Man with Agitation and Paranoia. Benzer TI et al. N Engl J Med 2013 Dec 26;369:2536-2545.

Abstract

This case conference and discussion involves a 36-year-old man who was brought to the emergency department because of extreme paranoia and agitation. He had been found by the police running naked outside, combative and confused. On arrival at the …

Read More »

Case series: compartment syndrome associated with exposure to “bath salts”

March 4, 2013, 10:14 pm

★★★½☆

Compartment Syndrome After “Bath Salts” Use: A Case Series. Levine M et al. Ann Emerg Med 2013 Jan 11 [Epub ahead of print]

Abstract

Although use of the designer drugs called “bath salts” — usually containing the sympathomimetic stimulants MPDV and/or mephedrone — has only been prevalent for the last several years, the common serious adverse effects are well known: …

Read More »

Vivid Navy video depicts horrors of bath salts

January 4, 2013, 7:07 pm

Several weeks ago the U.S. Navy Medical Corps released “Bath Salts: It’s Not a Fad, It’s a Nightmare”, a 6-minute video warning recruits about the dangers of using bath salts. Mostly filmed from the point-of-view of a sailor who overdoses on a “bath salt” product ordered over the internet, the video depicts the paranoia, violence, and delirium that often accompanies …

Read More »

Agitation and hallucinations from bath salts containing MDPV and flephedrone

June 22, 2012, 11:43 pm

4-fluoromethcathinone (flephedrone)

★★★½☆

Psychosis from a Bath Salt Product Containing Flephedrone and MDPV with Serum, Urine, and Product Quantification. Thornton SL et al. J Med Toxicol 2012 Apr 21 {Epub ahead of print]

Abstract

To date, products sold as bath salts have contained primarily the synthetic stimulant MDPV and mephedrone. However, some samples have contained 4-fluoromethcatinone (flephedrone), a drug whose …

Read More »

Bath salts (MDPV): another possible cause of serotonin syndrome

June 13, 2012, 9:56 pm

★★★½☆

Serotonin Syndrome Associated with MDPV Use: A Case Report. Mugele J et al. Ann Emerg Med 2012 Jan 9 [Epub ahead of print)

Abstract

This very well done case report describes a 41-year-old woman who presented to hospital with altered mental status, agitation, and myoclonus after using “Blue Magic Bath Salts” for several days. Shortly after admission she developed hallucinations, …

Read More »

Review of synthetic cannabinoids and bath salts

May 21, 2012, 10:44 pm

★★★½☆

Synthetic legal intoxicating drugs: The emerging ‘incense’ and ‘bath salt’ phenomenon. Cleve Clin J Med 2012 Apr;79:258:264.

Full Text

This review of “synthetic cannabinoids” such as Spice and K2, and sympathomimetic “bath salts” such as MDPV and mephedrone, does a fairly decent job of discussing these topics, but relies on data that is at best about …

Read More »

Comprehensive review of bath salts

April 25, 2012, 11:12 pm

★★★½☆

Bath Salts: The Ivory Wave of Trouble. Olives TD et al. West J Emerg Med 2012 Feb;13:58-62.

Full Text

This review the synthetic cathinones mephedrone and MDPV — with 47 references — is available via open access and is well-worth downloading a reading. It is reasonably comprehensive, given the paucity of good clinical or experimental data. The authors describe the …

Read More »

Multiorgan failure after injection of “bath salts” (MDPV)

March 19, 2012, 10:05 pm

★★★½☆

Hyperthermia and Multiorgan Failure After Abuse of “Bath Salts” Containing 3,4-Methylenedioxypyrovalerone. Borek HA, Holstege CP. Ann Emerg Med 2012 Mar 2 [Epub ahead of print]

Abstract

This case report, from the University of Virginia School of Medicine, describes a 25-year-old man who presented to the emergency department with agitation and altered mental status after injecting a “bath salt” …

Read More »